Iowa, 2026

Hail in Iowa, March 15, 2026

March 15, 2026 · NWS DVN · 2 events in 1 county or zone

A potent weather system tracked over the Midwest on March 15, initially bringing widespread rain, thunderstorms, and even hail to the size of ping pong balls to Johnson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A potent weather system tracked over the Midwest on March 15, initially bringing widespread rain, thunderstorms, and even hail to the size of ping pong balls to Johnson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 15, 6:09 AM CST, 2 hours 21 minutes earlier. Its key messages:

  • Significant travel impacts expected tonight into Monday with very strong winds and blowing snow leading to blizzard conditions. This will likely impact the Monday AM commute.
  • There remains a Marginal (level 1 of 5) and Slight (level 2 of 5) risk for severe storms today.
  • Colder Monday and Tuesday, before warmer temperatures return by the end of the work week.
Area forecast discussion, Mar 15, 6:09 AM CST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
709 AM CDT Sun Mar 15 2026

.KEY MESSAGES...

- Significant travel impacts expected tonight into Monday with
  very strong winds and blowing snow leading to blizzard
  conditions. This will likely impact the Monday AM commute.

- There remains a Marginal (level 1 of 5) and Slight (level 2 of
  5) risk for severe storms today.

- Colder Monday and Tuesday, before warmer temperatures return
  by the end of the work week.

&&

.SHORT TERM /THROUGH MONDAY/...
Issued at 333 AM CDT Sun Mar 15 2026

Headline Updates:

Delayed start time of Blizzard Warning in western counties,
added several counties to the High Wind Warning, and expanded
eastern segment of the Blizzard Warning further south and east.

Very complex and dynamic system on track to bring showers and
storms this morning through mid-afternoon followed by sharply
falling temperatures and strengthening winds tonight/early
Monday. Blizzard conditions (at least 3hr duration of >35mph
winds, falling/blowing snow, and 1/4mi vsby) are expected for
most of the forecast area creating hazardous travel lasting
through the Monday AM commute. This combined with freezing
temperatures after rain washes away all of the treatment on
roads, will lead to significant impacts even in areas forecast
to get as little as 2 inches of snow! Consider delaying travel
if at all possible!

Severe Risk

A very strong LLJ (60-70kts) ahead of an 850mb low in southwest
IA combined with MUCAPEs around 1000 J/Kg and steep mid-level
lapse rates, will support a WAA wing of elevated showers and
isolated storms this morning through 10am. These will bring a
marginal severe hail risk with the stronger cores.

Attention then turns to the HSLC setup for early afternoon ahead
of a cold front. Surface dewpoints to increase into the low to
mid 50s south of I-80, with model SBCAPEs progged in the
400-600 J/Kg range across west central and north central IL.
With soundings showing nicely curved hodographs in the low
levels, a tornado or two is not out of the question. It will
definitely be a day to watch the evolution of the instability
surging north. This threat will quickly move to the east during
the afternoon, where STP progs are highest after 21z across
central IL.

High Wind and Blizzard Risk

New 00z guidance continues to come in with a stronger and deeper
surface low tonight, as the open wave becomes negatively tilted
into a closed low right overhead around 06z Monday. The pressure
gradient between the 983mb surface low and 1035mb surface high
in the Plains will yield a very impressive wind field and
forecast soundings show 60kts at top of mixed layer tonight.
For these reasons, I have expanded the High Wind Warning across
northwest IL and slightly further south where the 00z HREF/REFS
probs of 50-60 mph winds are the highest. Can't rule out an
upgrade in our far southern IL counties either today.

Behind the fropa today, temperatures will quickly fall below
freezing with strong dynamical cooling in the TROWAL changing
all precipitation over to snow. 00z HREF combined probabilities
of at least a half mile vsby and 30mph winds are well over 60%
for this event. In addition, strong omegas in the DGZ
particularly 02-09z tonight to support snowfall rates between
0.5"-1.5"/hr possible. With the strong winds, these dendrites
will become fractured and thereby reducing total snowfall
amounts. SLRs will start out low in the 13:1 to 14:1 and further
increase through the event into the 16 to 17:1 range yielding
3-6 inch snowfall amounts. Again, these lower totals do not mean
that impacts will be lessened at all and should not be messaged
as such. Lastly, NBM/REFS/HREF probs for <0.5 mi vsby have
increased over much of the CWA and for this reason after much
collaboration with neighboring offices, I have expanded the
Blizzard warning further south and east. Further refinements in
time and area may still be needed today and we will continue to
look at observational and model trends to determine this. Even
if you don't see true blizzard conditions, this storm will
create dangerous travel conditions and should be taken
seriously.

Snow will end from west to east mid-morning Monday, with gusty winds
decreasing a few hours later. However, blowing/drifting snow
may still be an issue going into the afternoon.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Issued at 333 AM CDT Sun Mar 15 2026

Northwest flow aloft will continue through the end of the period.
Another fast moving storms system will move across the area late
Tuesday afternoon into Wednesday morning. This will bring a chance
of snow to the area. Snowfall amounts will be light with this storm
system.

After a cold start to the week, warm up is forecast to begin across
the area on Wednesday with temperatures into the 60s and lower 70s
by the end of the week.

There is another subtle shortwave in the flow toward the end of the
week but there is disagreement on the timing and location of this
wave and its impact on the area. Currently, the forecast is dry with
the better forcing and moisture to our north.

&&

.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 709 AM CDT Sun Mar 15 2026

Very active 24-30 hours are expected over our area, as a potent
area of low pressure over northeastern Kansas lifts over our
region later today. Largely VFR conditions as of TAF issuance
will give way to MVFR as some scattered thunderstorms continue
to develop this morning. CID and DBQ are more likely to see
thunderstorms than MLI and BRL, although some isolated storms
have developed over southeastern Iowa. Another round of showers
and storms are possible this afternoon, with MVFR to IFR
conditions. As the area of low pressure moves through late this
morning into the early afternoon, expect a dramatic wind
direction shift from the south and east currently, turning from
the northwest after it passes.

Late this afternoon through Monday morning, the northerly winds
will greatly intensify, with forecast wind gusts of 40 to 50+
knots, along with a transition from rain to snow. Snowfall rates
could reach up to 1"/hour, and initially start out as a wet snow
but become more of a dry, fluffy snow. Once it does, BLSN should
increase, producing visibilities of a 1/2SM or less in blizzard
conditions.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Blizzard Warning from 4 PM this afternoon to 1 PM CDT Monday
     for IAZ040>042-051>053-063>065-067-076>078-087>089-098-
     099.
     High Wind Warning from 4 PM this afternoon to 10 AM CDT Monday
     for IAZ040>042-051>054-063>068-076>078-087>089-098-099.
     Blizzard Warning from 7 PM this evening to 1 PM CDT Monday for
     IAZ054-066-068.
IL...High Wind Warning from 4 PM this afternoon to 10 AM CDT Monday
     for ILZ015-024>026.
     Blizzard Warning from 7 PM this evening to 1 PM CDT Monday for
     ILZ001-002-007-009-015>017-024>026.
     High Wind Warning from 7 PM this evening to 1 PM CDT Monday
     for ILZ001-002-007-009-016>018.
     Winter Storm Watch from Monday afternoon through Monday
     evening for ILZ017-018.
     Winter Storm Watch from this evening through Monday afternoon
     for ILZ018.
     Wind Advisory from 1 PM this afternoon to 10 AM CDT Monday for
     ILZ034-035.
MO...High Wind Warning from 4 PM this afternoon to 10 AM CDT Monday
     for MOZ009-010.

&&

SHORT TERM...Gross
LONG TERM...Cousins/Gross
AVIATION...Schultz
Hazardous weather outlook, Mar 15, 3:10 AM CST, 5 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
410 AM CDT Sun Mar 15 2026

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-160915-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
410 AM CDT Sun Mar 15 2026

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

There is a chance for two round of thunderstorms today. Lightning
and hail are the primary threats this morning. There is a risk
for severe storms Sunday afternoon south and east of a Dubuque,
Iowa to Williamsburg, Iowa line. The primary hazards will be
tornadoes, hail and damaging winds.

A significant winter storm will bring rain, snow, blowing snow,
and very strong winds this evening through Monday. Strong winds
between 40 and 60 mph and reduced visibilties to result in
blizzard conditions that will effect the Monday commutes.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Strong winds and blowing snow are expected Monday creating slick
travel conditions through late morning.

Another storm system will bring accumulating snow to portions of
the outlook area Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed today and tonight.

GROSS

In the hours before

Special weather statement, Mar 15, 7:42 AM CST, 48 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
842 AM CDT Sun Mar 15 2026

ILZ017-018-151415-
Bureau IL-Putnam IL-
842 AM CDT Sun Mar 15 2026

...A strong thunderstorm will impact portions of southeastern Bureau
and central Putnam Counties through 915 AM CDT...

At 842 AM CDT, Doppler radar was tracking a strong thunderstorm over
Bradford, or 8 miles northeast of Wyoming, moving northeast at 55
mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Hennepin, Spring Valley, DePue, Granville, Ladd, Tiskilwa, Dalzell,
Bureau Junction, Putnam, Mark, Cherry, Seatonville, Standard, Milo,
Hollowayville, Coal Hollow, Ottville, Lake Thunderbird, Florid, and
Lone Tree Corners.

This includes the following highways...
 Interstate 80 in Illinois between mile markers 62 and 72.
 Interstate 180 between mile markers 1 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4115 8946 4115 8964 4123 8964 4123 8967
      4151 8917 4125 8916
TIME...MOT...LOC 1342Z 237DEG 48KT 4114 8965

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Gibbs

The radar

The Quad Cities radar (KDVN), 79 km away, was scanning. The volume nearest the first event began at 14:28 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Johnson

When
March 15, 8:30 AM CST
Where
Johnson County, 1.03 mi E of Hills
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.550, -91.530

A trained spotter reported penny to ping pong ball sized hail.

Hail, Johnson

When
March 15, 8:40 AM CST
Where
Johnson County, 6.24 mi S of Oasis
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.610, -91.390

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2026Every state in 2026This day in weather historyWarnings in Iowa, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1322002, 1322003.